Rare Case of Reversible Polyneuropathy after Levetiracetam Overdose
Correspondence Address: Source of Support: None, Conflict of Interest: None DOI: 10.4103/0028-3886.333491
Source of Support: None, Conflict of Interest: None
Levetiracetam is an anticonvulsant medication that was approved by the FDA in 1999 as adjunctive therapy for the treatment for refractory partial seizures. Its mechanism of action is unknown but is unrelated to the actions of other anticonvulsants in that it does not affect voltage-dependent sodium channels, gamma-aminobutyric acid (GABA) transmission or affinity for GABA, and glutamate receptors. Its pharmacokinetics therapeutically are well described with rapid absorption, complete bioavailability with 66% of the ingested dose renally excreted unchanged with a half-life of 6–8 h. The recommended dosing is to start with 1000 mg/day increasing stepwise to a maximum recommended dose of 3000 mg daily, and therapeutic serum concentrations are reported to be within the range of 5–25 μg/ml. Cases of somnolence, depressed level of consciousness, respiratory depression, and coma were observed with levetiracetam overdose in post-marketing use. Here, we report an unusual case of leveteracetam poisoning presenting as acute kidney injury and reversible polyneuropathy.
A 62-year-old normotensive non-diabetic male patient, who was a known case of seizure disorder, was on carbamazepine for the same since two years. He was switched to levetiracetam seven days prior to admission by the neurologist. He was admitted with intentional ingestion of 150 tablets of 250 mg of levetiracetam tablets i.e. 37500 mg at a local hospital and was shifted to tertiary hospital after two days of admission after receiving nasogastric lavage. At admission to ICU, his vitals were stable. Pulse was 68/min. Blood pressure was 120/70 mm. of mercury. Cardiovascular and respiratory status was normal with normal oxygen saturation of 97% on room air. He was drowsy and sluggishly responsive to oral commands. Cranial nerves examination was normal. The tone was decreased in all four limbs. Exact power testing could not be done owing to poor responsiveness. He was unable to maintain position in both lower limbs. All deep tendon reflexes (DTRs) were absent. Plantar reflex was bilaterally absent.
On laboratory investigations, his complete hemogram was normal. ESR was 12 mm. At admission, blood urea was 184 mg/dl and serum creatinine was 3.3 mg/dl with normal serum electrolytes. Calculated GFR was 19 ml/min/1.73 m2. Arterial blood gas analysis was normal. His liver functions were also normal. Levetiracetam blood levels were also done within 1 h after admission, which came out to be 150 mcg/ml (normal <25 mcg/ml). MRI brain was also performed, which was also normal. His nerve conduction study showed decreased CMAP amplitude in bilateral common peroneal and tibial nerves. SNAPs were not recordable in both sural nerves and were decreased in the bilateral median and ulnar nerves. Cerebrospinal fluid analysis was normal (protein = 18 mg/dl and glucose = 58 mg/dl with total cell count <5/cu.mm.). Ultrasonography of abdomen and renal Doppler was performed, which showed mildly altered renal echo texture with normal kidney sizes. Nephrologist opinion was taken who advised to continue conservative management.
Patient was shifted on lacosamide 100 mg twice a day. He was given conservative management in the form of maintenance of fluid and electrolyte balance. His blood urea and serum creatinine were showing decreasing trend, and at the tenth day of admission, blood urea was 72 mg/dl and creatinine was 1.8 mg/dl. His sensorium also gradually improved. Motor power, DTRs, and tone improved over span of 15 days. He was discharged on day 15 post-admission. At discharge, he was fully conscious with power 5/5 in both upper limbs and 4+/5 in both lower limbs, normal DTRs and was walking with minimal support. Because there was clear significant clinical improvement, repeat nerve conduction study was not done.
In a review of the safety profile of levetiracetam, the highest known dose received during clinical development was 6000 mg/day, which was taken accidentally. Approximately, 45% of patients receiving 4000 mg/day reported somnolence. A data on file from UCB Pharma, Inc reported a total of 5 patients with overdoses of levetiracetam as high as 50 g.
We reviewed the literature and found 9 cases reported in the literature,,,,,,, and are summarized in [Table 1]. Reported symptoms varied from asymptomatic to mild itching, blurring of vision, ataxia, bradycardia, hypotension, somnolence, respiratory depression, and coma. There was no death reported in any case.,,,,,,, The above reports suggested that adverse events associated with levetiracetam overdose differed among the patients. The severity of dose-related adverse events depends on different mechanisms. They include genetic susceptibility to adverse effects of antiepileptic drugs and variation in the regulation and expression of the drug metabolizing enzymes. Colin B. Page et al. has reported oliguria but with normal renal function in their case, most likely due to hypotension and bradycardia proposed to be due to levetiracetam. There are no reported cases of polyneuropathy in literature, however, Barrueto F et al. in their report have stated that patient had decreased tone and diminished DTRs, which rapidly improved.
Mula et al. reported an incidence of psychiatric adverse events in 10.1% with an incidence of 0.7% for suicidal ideation in 517 patients without a correlation between the dose of levetiracetam and the rate of events. In hindsight, our patient might have suffered from this side effect and lead to intentional ingestion.
Theoretically, hemodialysis can be used to eliminate levetiracetam because it is a small molecule (170 Daltons), which is highly soluble in water and has a low volume of distribution (0.5–0.7 l/kg) and protein binding. In all reported cases, no hemodialysis was done. In our case, nephrologist denied dialysis and advised conservative management owing to declining blood urea levels.
This case highlights the rare presentation of levetiracetam overdose, especially with altered renal function. There is no reported case of neuropathy in literature. According to our knowledge, this might be the first reported case from India. Although our patient recovered, his recovery could be hastened by hemodialysis.
Owing to increased use of levetiracetam by physicians, increased risk of psychiatric manifestation leading to an intentional overdose of this drug has to be kept in mind. Our findings in combination with earlier reports suggest that symptoms of overdose may be independent of the ingested dose and that serum levels do not always correlate with the severity of symptoms. Physicians should be alert and keep these rare manifestations in mind while treating patients.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.